Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Pocatello, ID

July 23, 201711 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 23, 2017, 2:21 PM MDT for 11 counties in Idaho. It took effect at Jul 24, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 2:21 PM MDT (20:21 UTC)
In effect from
Jul 24, 2017, 12:00 PM MDT
Expired
Jul 24, 2017, 8:04 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 110 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS85 KPIH 232021
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
221 PM MDT Sun Jul 23 2017

IDZ425-427-241200-
/O.NEW.KPIH.FW.W.0005.170724T1800Z-170725T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
221 PM MDT Sun Jul 23 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 425 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from Noon to 9 PM MDT Monday. 

* AFFECTED AREA...Fire weather zone 425.Fire weather zone 427.

* WIND...Mainly west 5 to 10 mph with thunderstorm outflow wind
  gusts up to 45 mph possible.

* THUNDERSTORMS...Potentially scattered in coverage Monday 
  afternoon and evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
3 follow-up statements
117 
WWUS85 KPIH 240909
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
309 AM MDT Mon Jul 24 2017

IDZ422-476-242100-
/O.EXA.KPIH.FW.W.0005.170724T1800Z-170725T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
309 AM MDT Mon Jul 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
425 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 422.Fire weather zone 476.

* WIND...Mainly west 5 to 10 mph with thunderstorm outflow wind 
  gusts up to 45 mph possible.

* THUNDERSTORMS...Potentially scattered in coverage Monday 
  afternoon and evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
central and southeast Idaho.

&&

$$

IDZ425-427-242100-
/O.CON.KPIH.FW.W.0005.170724T1800Z-170725T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
309 AM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
425 AND 427...

* AFFECTED AREA...Fire weather zone 425.Fire weather zone 427.

* WIND...Mainly west 5 to 10 mph with thunderstorm outflow wind 
  gusts up to 45 mph possible.

* THUNDERSTORMS...Potentially scattered in coverage Monday 
  afternoon and evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
302 
WWUS85 KPIH 241942
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
142 PM MDT Mon Jul 24 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE 
WEATHER ZONES 422, 425, 427 and 476...

IDZ422-425-427-476-250300-
/O.CON.KPIH.FW.W.0005.000000T0000Z-170725T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
Lemhi and Lost River Range/Challis NF-
142 PM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO 
FIRE WEATHER ZONES 422, 425 427 AND 476...

* AFFECTED AREA...All elevations of fire weather zones 422, 425,
  427 and 476. 

* WIND...Mainly west 5 to 10 mph. Thunderstorm outflow winds over
  40 mph possible.

* THUNDERSTORMS...Potentially scattered in coverage through this
  evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
376 
WWUS85 KPIH 250204
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
804 PM MDT Mon Jul 24 2017


IDZ422-425-427-476-250315-
/O.CAN.KPIH.FW.W.0005.000000T0000Z-170725T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
Lemhi and Lost River Range/Challis NF-
804 PM MDT Mon Jul 24 2017

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 425, 427, AND 
476...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

Expect nothing more than isolated thunderstorms overnight tonight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 23, 1:58 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 23, 1:58 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
158 PM MDT Sun Jul 23 2017

.SHORT TERM...Weak impulse with residual moisture mixed with
heating instability has allowed isolated thunderstorms to linger
along the Utah/Idaho border from Holbrook area east to the Wyoming
Border. Cur.SHORT TERM...Weak impulse with residual moisture
mixed with heating instability has allowed isolated thunderstorms
to linger along the Utah/Idaho border from Holbrook area east to
the Wyoming Border. Current trends show another batch of energy in
western Utah headed to the southeast corner of Idaho through
early evening. Although very little rain is reaching the ground,
isolated lightning strikes and wind gusts up to 40 mph are
expected. In the bigger picture low pressure off the west coast
will help increase the flow aloft bringing in a healthy dose of
thunderstorms through Wednesday. Biggest impacts will be potential
for heavy rains on Tuesday and Wednesday with the larger
thunderstorms. If these pass over any recent burn scars flash
flooding may result. Temperatures will reduce some 10 degrees on
Tuesday and Wednesday with increased cloud cover, but with
humidities rapidly rising it will feel muggy over all the region.
VP

.LONG TERM...Thursday through next Sunday. Lingering affects from
the low pressure moving through will produce some continued
chances for showers and thunderstorms Thursday. Into next
weekend, expect warming temperatures back into the 90s with drying
conditions. Only isolated mountain thunderstorms possible.
VP

&&

.AVIATION...Main airport locations will see VFR through tomorrow
mid-day. Those flying along the Idaho/Utah border from Malta into
Wyoming expected isolated thunderstorms with virga and erratic
gusty winds to 40 mph. Monday afternoon expect convection to
become more scattered over central and eastern Idaho with
potential for thunderstorms with small hail and gusty winds to 45
mph.
VP

&&

.FIRE WEATHER...
Isolated thunderstorms possible over portions of Zone 413 through
this evening along a disturbance that extends from western Wyoming
southwest into Nevada. This activity should subside overnight. Have
issued a Red Flag Warning from Noon-9PM Monday for Zones 425 and 427
for scattered thunderstorms. A cluster of thunderstorms is expected
to develop over SW Idaho late Monday morning and track eastward
across the Eastern Magic Valley and Southern Highlands through the
afternoon. Thunderstorms will be cable of gusty, erratic outflow
winds to 45 mph. Have held off on issuance of Red Flag for other
areas due to uncertainty of whether thunderstorm coverage will be
greater than isolated. Continued shower and thunderstorm activity is
expected for Tuesday and Wednesday, with forecast guidance
suggesting the potential for scattered coverage Wednesday.
Atmosphere becomes increasingly moist (2-2.5x climatology) Tue-Wed
so 'wet' thunderstorms are a good bet, with thunderstorms trending
increasingly dry farther north towards the Salmon-Challis.
Additional shower and thunderstorm activity possible through the rest
of the week although coverage should gradually decline each day as a
ridge of high pressure gradually builds back into the region.
AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Monday for IDZ425-427.

&&

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.